Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS New Orleans, LA

April 6, 2023Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 6, 2023, 12:13 PM CDT for Wilkinson County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2023, 12:13 PM CDT (17:13 UTC)
Expired
Apr 6, 2023, 12:45 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilkinson County, MS

What was reported inside it

TimeReportWhereRemark
Apr 6, 12:13 PM CDTHAIL 15 Wnw Woodville, MSCORRECTS PREVIOUS HAIL REPORT FROM 5 WNW WOODVILLE. WILKINSON COUNTY EMERGENCY MANAGEMENT REPORTED QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS54 KLIX 061713
SVRLIX
MSC157-061745-
/O.NEW.KLIX.SV.W.0049.230406T1713Z-230406T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1213 PM CDT Thu Apr 6 2023

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Central Wilkinson County in southern Mississippi...

* Until 1245 PM CDT.

* At 1213 PM CDT, a severe thunderstorm was located near Woodville,
  or 23 miles northwest of Jackson, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3121 9107 3105 9138 3112 9146 3136 9130
      3136 9128
TIME...MOT...LOC 1713Z 225DEG 14KT 3114 9140 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MEFFER
1 follow-up statement
413 
WWUS54 KLIX 061730
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1230 PM CDT Thu Apr 6 2023

MSC157-061745-
/O.CON.KLIX.SV.W.0049.000000T0000Z-230406T1745Z/
Wilkinson MS-
1230 PM CDT Thu Apr 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN WILKINSON COUNTY...

At 1230 PM CDT, a severe thunderstorm was located near Woodville, or
23 miles north of Jackson, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Wilkinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3121 9107 3111 9128 3116 9136 3134 9125
TIME...MOT...LOC 1730Z 235DEG 16KT 3117 9129 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MEFFER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:35 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 6, 6:35 AM CDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
635 AM CDT Thu Apr 6 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 257 AM CDT Thu Apr 6 2023

Starting off with early this morning, recent radar trends
illustrate some isolated showers developing generally along the
I-10/12 corridor from the Southshore to coastal MS. Not entirely
surprised by this development looking at recent HRRR soundings
which indicate just enough positive buoyancy lingering aloft from
the LCL to the base of the now weakening inversion in the low to
mid-levels. Given this, plus a bit more of a deeper SE component
of the surface to low-level winds amplifying veering/curvature
within this layer typically can squeeze out shallow showers in a
moist return flow regime albeit there being very limited overall
lift at play. Typical little target of opportunity to apply
similar to what was applied yesterday with 15% PoP
coverage/mention of isolated showers generally along and north of
I-10/12 thru the morning. Otherwise areas of low stratus dominate
most of the area looking at obs and GOES-16 night fog products.
Can't rule out patchy fog along coastal MS in the morning, draped
south and east across coastal SE LA but impacts will remain
limited away from advisory criteria. Main story for today will be
increased rain chances as what has been mentioned for days now as
a front slowly drifts east into our area. How this front interacts
and plays out with coverage, storm mode, and associated minor
threats will be focused on in this portion of the discussion
closely, then we'll transition into Friday where rain and storms
are expected to continue so let's dive into it.

Recent (by this time, 00Z HREF CAM member runs) continue to
confidently indicate the cold front approaching western areas this
morning, continuing east through the area throughout the daytime
hours. Unfortunately, guidance splits at attempting to depict
several scenarios (cells developing ahead of the front, along it,
or none at all) that may influence downstream solutions into this
evening. Past HRRR trends early this morning have been persistent
on targeting pre-frontal cellular development along broad surface
curvature (troughing) from south of Vermilion Bay upwards across
the Atchafalaya basin. This is subtle, but already analyzed per
SPC mesoanalysis surface vorticity, winds and divergence which
tells me that initialization is taking this area into account into
the model, which is good. This focus for development remains
shallow which keeps the activity following the low-level SE flow,
but upscale growth deepens with time, ascending into SW mid/upper-
level flow helping to "turn" convection more northerly to
eventual northeasterly with time (shallow convection = follows
dominant SE flow, deeper convection = follows deeper mean flow
from the SW causing this "turn"). This eventually meets up with
the front to our west, interacting within maximized frontal
convergence aiding in mature (deeper) widespread convection to
take shape. Region of where this would occur varies from either SW
LA to around the Atchafalaya basin anywhere from after daybreak
to mid to late morning, potentially reaching western parts of the
CWA. Ok, that's one scenario that appears plausible, and will
warrant watching how this plays out over the next 4 to 6 hours.
Other guidance (namely the HRW NSSL, ARW and FV3) are not
initializing this pre-frontal development clear enough, and keep
conditions on the drier side this morning as the front, perhaps
associated with scattered showers drifts west towards the I-55
corridor late morning into the afternoon hours. By this time, peak
diurnal heating takes over combined with a modest zone of frontal
lift/convergence in place to ignite thunderstorms along the
front, or behind it by frontal upglide thanks to the
aforementioned deeper SE sfc to low-level flow. Can't rule out an
isolated strong storm or two today either rooted to the boundary
but will be a limited risk. One thing to watch for as mentioned
yesterday would be the boundary propagation and orientation
helping to "slow" anchored updrafts with back building potential
meaning, isolated heavier rainfall or localized flash flooding may
be a risk, where there could be higher swaths of greater QPF
reaching 1-2 or perhaps more inches of rainfall but for now,
looks to be very isolated and highly dependent on many downstream
factors (boundary location + interactions, degree of
destabilization and preemptive convective coverage, etc). Because
of this, WPC ERO D1 includes most of the area under a MRGL risk
for excessive rainfall. Given the range of scenarios, will likely
update the forecast later this morning to reflect recent CAM
guidance especially if solutions sway one way or the other
requiring an update ahead of time so stay tuned for that.

The front continues to sag E/SE overnight going into the early
parts of Friday. Meanwhile back to our west, more large-scale
response of convection/stratiform rain takes shape within a zone
of maximized divergence downstream of a subtle/weak shortwave
impulse over NW MX. Within this progressive SW mid-level flow,
small impulses/PVA continues to feed along generally parallel to
the surface front aiding in plenty of dynamic/frontogenetic
ascent to keep showers and storms going. Now, it gets tricky here
though (ofcourse) because this is a case where best instability,
frontal lift and large-scale lift will have to line up to aid in
deeper convection. If the front can outrun the dynamic PVA, we
could be stuck with a stratiform, post-frontal mess during the day
on Friday with heavy rainfall more collocated with the front to
our east or southeast over marine areas. Tricky situation, but
above all still has the potential to develop corridors of
elevated showers/storms during the day that could drop locally
heavy rainfall/flash flooding in areas which warrants the current
D2 SLGT ERO. Just be aware as unfortunately, this event has bust
potential (and even over-performing potential which my colleagues
know I hate that phrase). Just too many variables leading to
different scenarios so be aware confidence on exact impacts are
low, but want to message the risk given the outlooks as the
potential is plausible given the meteorological setup we are in.
This will be a type of short-range forecast that will require
plenty of updates to catch on small-scale trends. Overall, we can
comfortably say expect a wet Friday.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 257 AM CDT Thu Apr 6 2023

Good news as we enter the long-range as guidance has begun to
come in better agreement about rain chances this weekend.
Previously, the EPS/CMC solutions kept the main lingering impulse
over NW MX amplified enough to re-introduce another round of
showers/storms Friday night into Saturday aiding in an overall
slower solution. Meanwhile, GEFS solutions was not as amplified,
pressing the greatest coverage of convection east faster as the
progressive SW flow/attendant PVA also presses east to northeast
away from the area early Saturday. Yes, this means there is some
potential for conditions to dry out going into the afternoon or
evening hours, but for now I would count on showers/perhaps a few
storms early in the day thru portions of the morning (by taking a
blend of solutions). I wouldn't be surprised this does trend
quicker however so perhaps we can get away with a drier day than
previously thought so stay tuned there.

But that's it! High pressure builds in thereafter leading to a
drier and warm Sunday through Tuesday time-frame. Hate to be the
bearer of bad news but long-range guidance gets funky by the
middle to later part of next week. And by funky, I mean very
complicated and anomalous as guidance is depicting lingering mid-
level energy to become blocked in a very high amplitude pattern
across most of the CONUS. This means a cold-core closed upper-low
meanders somewhere across the southern Plains/lower MS valley
region. This just smells complicated as the eventual position of
the upper-low will mean the difference between cool/cloudy and
rainy versus dry and sunny so will advertise a very low confidence
forecast for now in this range. Did peak at cluster analysis
which unfortunately, ensemble guidance has a tendency to smooth
out any potential closed upper-low unless confidence among members
is high enough, which it is not right now. Deterministic runs
illustrate this potential however, so be aware we'll have to keep
an eye on things mid to late-week with a good chance in a changing
forecast in the coming days.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Thu Apr 6 2023

Main focus this morning continues to be patchy areas of low
stratus, bringing some intermittent MVFR conditions to a few area
terminals. Expecting CIGs to steadily increase mid to late morning
with VFR to perhaps some MVFR at times throughout the day.
Otherwise, scattered showers are expected to develop with greater
coverage across western areas late morning into the afternoon and
a front approaches from the west. A few SHRA/TSRA will be possible
with heavier storm potential from KBTR to KMCB. Main impacts will
be periodic reductions in VIS/CIGs from heavy rain and locally
gusty winds. SHRA/TSRA along the front is expected to continue
east and southeast to KASD/KMSY/KHUM later this afternoon, but
coverage becomes in question by this point. Introduced SHRA/TSRA
timed per recent short-range guidance for area terminals, with
VCSH/VCTS for areas with less confidence on coverage. KLG

&&

.MARINE...
Issued at 257 AM CDT Thu Apr 6 2023

Onshore flow will persist today through late-week into Saturday
as a cold front slowly drifts closer to the SE LA coast. Main
impacts will be an increase in shower/storm chances with this
front with the risk of an isolated strong or severe marine t-storm
during this time frame. Otherwise, this front slowly drifts south
and east of marine areas late Saturday into Sunday, with high
pressure building in thereafter. Conditions become more calm
going into early next week, with more shower/storm chances
returning mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  62  69  57 /  70  80  90  90
BTR  83  68  75  62 /  80  80  90  90
ASD  85  70  80  65 /  40  50  80  90
MSY  83  71  77  67 /  50  60  80  90
GPT  80  71  78  66 /  30  30  70  80
PQL  84  70  81  65 /  20  10  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...KLG
LONG TERM....KLG
AVIATION...KLG
MARINE...KLG

In the hours before

Special weather statement, Apr 6, 11:36 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1136 AM CDT Thu Apr 6 2023

MSZ068-061715-
Wilkinson MS-
1136 AM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of western Wilkinson
County through 1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Adams, or 18 miles east of Simmesport, moving northeast at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 9142 3124 9123 3100 9140 3100 9163
      3104 9156 3107 9157 3110 9161 3124 9156
      3124 9154 3122 9153 3123 9148 3128 9149
      3129 9147 3132 9146
TIME...MOT...LOC 1636Z 204DEG 11KT 3105 9152

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MEFFER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:46 AM CDTRiver Flood WarningLIXPearl River21 days
Apr 6, 11:36 AM CDTSpecial Weather StatementLIXWilkinson39 min
Apr 6, 12:42 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson63 min
Apr 6, 2:23 PM CDTSpecial Weather StatementLIXWilkinson52 min
Apr 6, 2:32 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson43 min
Apr 6, 3:05 PM CDTSevere Thunderstorm WarningLIXAmite25 min
Apr 6, 3:30 PM CDTSpecial Weather StatementLIXAmite45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.